Diabetes and driving _2_
DIABETES AND DRIVING:
WHAT YOU SHOULD KNOW.
Hypos and driving.
If your blood sugar falls below 4 and you become hypoglycaemic – “ hypo” this can
be a risk to you and to other road users. It can increase the risk of accidents, which
bars some people from driving. Diabetes does not mean you have to give up driving –
but it does mean that you have to plan in advance before you get behind the wheel.
The DVLA has laid down strict rules for drivers with diabetes.
If you are on a diabetes medication that requires you to inform the DVLA then it is
your responsibility to do so. Your treatment may change and you should bear this in
mind. Also the law regarding Group 2 drivers when using insulin has changed. If you
have well controlled diabetes – you will need evidence of 3 months glucose metering;
no episodes of severe hypoglycaemia and you get early warning symptoms you may
be allowed to drive.
You are at risk of hypos if you are treated with insulin or any tablet from the
sulphonylurea or prandial glucose regulator groups including:
Remember the rules even apply to temporary insulin. Also remember although other
diabetes treatments including non insulin injections may not cause hypoglycaemia on
their own if taken with any of the above medication you may be at risk as well.
If you are not sure if your medication can cause hypos then ask your healthcare team
Remember it is a legal offence to drive whist having a hypo. More than this it could
be dangerous to you and to others.
What should you do?
Carry some form of glucose – such as glucose tablets or sugary non diet drink.
Keep some glucose tablets drinks sweets fruit or biscuits in the car.
Diabetes UK recommends you should check your levels before you drive and then
every 2 hours if on a long journey.
Pay attention to warning signs like feeling hungry, sweating, shakiness, palpitations or
headache. Sometimes vision can get blurred or you may get lip tingling.
What if you get warning signs and think you are having a hypo when driving.
Stop driving as soon as it is safe to do so.
Don’t start again until the symptoms have disappeared.
The DVLA say wait 45 minutes after the blood glucose goes back to normal.
Take glucose tablets or some fasting acting carbohydrate immediately – a small
starchy snack – like a couple of pain biscuits.
Leave the driving seat, step out of the car and take the keys out of the ignition. YOU MUST INFORM THE DVLA IF
YOU HAVE 1 EPISODE FOR GROUP 2 (AND MORE THAN ONE FOR GROUP
1) OF SEVERE HYPOGLYCAEMIA NEEDING THE ASSISTANCE OF
YOU GET IMPAIRED AWARENESS OF HYPOGLYCAEMIA.
YOU GET DISABLING HYPOS WHILE DRIVING AND NEED THE HELP OF
ANOTHER PERSON. FAILURE TO DO SO MAY LEAVE YOUR DOCTOR WITH THE LEGAL
OBLIGATION TO GIVE YOU A FINAL WARNING AND THEN NOTIFY
THE DVLA ON YOUR BEHALF.
PREVENTION IS BETTER THAN CURE SO
DO NOT DRIVE FOR MORE THAN 2 HOURS WITHOUT TESTING YOUR
BLOOD GLUCOSE AND STOPPING FOR A SNACK IF NECESSARY.
DO NOT DELAY OR MISS A MEAL OR SNACK.
CHECK BLOOD GLUCOSE BEFORE AND DURING A JOURNEY.
DO NOT DRIVE IF YOU HAVE LOST AWARENESS OF HYPOS.
REMEMBER FREQUENT HYPOS MEAN YOU MAY NOT RECOGNISE THEM
IN FUTURE – NEVER IGNORE THE WARNING SIGNS AND MAKE SURE
OTHER PEOPLE KNOW WHAT TO DO IF YOU HAVE A HYPO.
ALWAYS CARRY GLUCOSE A BLOOD GLUCOSE METER AND DIABETES
Opiate addiction and other mental disorders in the criminal justice population Charles P. O’Brien, M.D., Ph.D. Sponsored by the National Institute on Drug Abuse Hosted by the University of Pennsylvania Persons who are incarcerated or recently released on parole have a high frequency of substance abuse and other mental disorders. Despite significant advances in the science of diagnosis
ORISSA STATE AIDS CONTROL SOCIETY (OSACS) (Department of Health & Family Welfare), Government of Orissa Information & Public Relation Department, Sub: - Release of advertisement. Enclosed please find a copy of the advertisement for release in two leading odiya Newspaper preferably “Samaj” & “Dharitri” al over Odisha publication and in one leading English News pa